Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/39336
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: 'Shortest path' ray tracing for most general 2D/3D anisotropic media
Author: Zhou, B.
Greenhalgh, S.
Citation: Journal of Geophysics and Engineering, 2005; 2(1):54-63
Publisher: Institute of Physics Publishing
Issue Date: 2005
ISSN: 1742-2132
1742-2140
Statement of
Responsibility: 
Bing Zhou and S A Greenhalgh
Abstract: This paper presents a simple method for seismic ray tracing in a general anisotropic medium, which may include complex structures and compound materials, such as water, isotropic and anisotropic rocks, fine-layers and parallel small cracked blocks. The anisotropy may be defined by up to 21 density-normalized elastic moduli which vary with spatial position. The method presented is a direct extension of the irregular network 'shortest path' method for an isotropic solid. For this extension, we first apply analytic solutions of the wave velocities (phase velocity and group velocity) for a general anisotropic medium as a 'transform' or 'mapping' operator to convert the elastic-moduli-described medium into the direction-dependent group-velocity models for the three independent wave modes (qP, qS1, qS2). We then utilize the 'shortest path' method to trace raypaths through such group-velocity models for the three modes. We also give an alternative derivation of Fermat's principle of stationary time in anisotropic media. With this method, the travel times and ray paths of the first arrivals emanating from a source to multiple receivers can be simultaneously obtained for the three modes. Some 2D/3D numerical experiments are performed to show the accuracy and applicability of the method. From these results, one can see that the method may be applied to kinematic modelling and inversion in 2D and 3D seismic or seismological applications.
Keywords: anisotropy; 2D/3D media; seismic ray tracing; shortest path; first arrival
Description: Copyright © Institute of Physics and IOP Publishing Limited
RMID: 0020050730
DOI: 10.1088/1742-2132/2/1/008
Published version: http://www.iop.org/EJ/abstract/1742-2140/2/1/008
Appears in Collections:Physics publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.